Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

July 8, 2023Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 8, 2023, 7:21 PM EDT for Madison County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 7:21 PM EDT (23:21 UTC)
Expired
Jul 8, 2023, 7:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Madison County, GA

The radar

The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS82 KFFC 082321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 8 2023
 
GAZ027-036-038-082345-
Madison GA-Oglethorpe GA-Clarke GA-
721 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Clarke,
northwestern Oglethorpe and south central Madison Counties through
745 PM EDT...

At 721 PM EDT, a strong thunderstorm was near Dunlap, or 8 miles 
east of Athens, moving east at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud 
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Comer, Winterville, Colbert, Arnoldsville, Hull, Athens-Clarke
County, Dunlap and Smithonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3391 8330 3401 8333 3410 8316 3402 8307
      3390 8310
TIME...MOT...LOC 2321Z 256DEG 10KT 3399 8323 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:08 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 3:08 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Sat Jul 8 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM EDT Sat Jul 8 2023

Key Messages:

 - A Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms is
forecast for the forecast area on Sunday, with isolated damaging
winds gusts possible.

Today and Tonight:

Satellite imagery shows a weak Mesoscale Convective System (MCS)
pushing southward across Alabama. The most aggressive convective
growth is forming on the western side of this complex, where outflow
from the storms is creating enhanced convergence against a
westerly background wind. The eastern front is much more ragged
and patchy, and is likely to impact portion of the forecast area
around Columbus later today. Additional gravity waves spotted in
the satellite imagery, could support patchy showers and storms
later this afternoon, however, high-resolution convective model
guidance has been leaning away from widespread convection over
most of the forecast area for the rest of the afternoon and
evening, instead leaning towards isolated storms with 15-25
percent areal coverage at best through the rest of the day. A
secondary wave remains possible as well, as boundaries from the
storms further west move towards the forecast area between
midnight and sunrise tomorrow, but this possibility is trending
downwards.

Sunday and Sunday Night:

An upper-level trough over the Midwest will push into the Tennessee
River Valley tomorrow and will support enough lift to slightly cool
the mid-levels between 500-700 mb (increasing low-level lapse rates
for the region) and support a wave of convection through the
forecast area late in the day. That wave of storms will likely be
initiated by a preexisting MCS across the Arklatex region that will
push into the Southeastern states by the afternoon/evening. The
severe threat for this system was downgraded from a Slight Risk (2
out of 5) to a Marginal Risk (1 out of 5) due to (1) the timing of
this system, (2) the trend from several CAMs of this MCS system
breaking up as it pushes into E AL and GA, and (3) a trend of
weakening, unidirectional shear aloft:

1) Though the timing window is uncertain, which is notorious within
the warm, humid, tropical-like regimes, the best window for storms
should be after 6 pm, when solar heating from the sun starts to wane
and storms ride over the top of the surface boundary layer which
becomes more stable.
2) Several models are showing trends of the line of storms breaking
up as they enter the forecast area. WHile the exact reason for this
isn't precisely known, it is suspected to be due to the forecast
area sitting in a Goldilocks zone where higher instability to
maintain an MCS will sit further south, and more supportive wind
shear and upper-level winds will exist further north, through the
Tennessee River Valley.
3) Mid-level winds around 6 km will top out around 40kts, meaning
momentum transfer alone won't be enough to produce severe winds
gusts near the ground. It's rare these winds make it to the ground
at full strength anyway, so it would take a strong downdrafts from
mid-levels to produce damaging wind gusts with this system. The
possibilities for downbursts will be possible with some dryer air
near the 700 mb level, but background winds at these heights will
only be around 20-30 kts, again making the damaging winds gusts more
of an isolated threat.

Thiem

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 306 PM EDT Sat Jul 8 2023

No major changes from the previous long term forecast.

Main Forecast Points:

*A Marginal Risk (1 out of 5) for severe thunderstorms remains in
place across portions of south-central GA. This will likely be
refined in the coming days as the severe threat will largely depend
on what transpires tomorrow (Sunday, July 9th) and how it evolves
leading into early Monday.

*Afternoon thunderstorms are expected through much of the upcoming
work week, though location and coverage will largely depend on
boundary placement and timing of mid-level disturbances.

*Temperatures are forecast to trend upwards through the extended
forecast. Will monitor for heat advisory potential late in the week.

Monday through Friday: The long term forecast picks up on Monday
with a mid-level shortwave and frontal boundary moving through the
forecast area from the northwest. Will preface by noting that what
occurs on Monday will largely depend on how the severe threat
transpires on Sunday. That said, lingering showers and a few
isolated storms may be possible early Monday, though generally
expecting this to be on the downward trend as a drier airmass starts
to filter in behind the front. This boundary is still forecast to
stall across south-central GA and will be the primary focus for
diurnal convection later in the afternoon Monday and through much of
the work week. Additionally, flow aloft is forecast to become more
quasi-zonal by mid-week and any disturbances that pass through the
flow will help to boost rain chances across the area. By mid to late
week, slightly higher PoPs will remain possible as guidance still
hints at the potential for more organized convection in association
with more notable disturbances passing through the mid-level flow.

'Coolest' day looks to be Monday with highs in the 80s and lows in
the 60s. A warming trend is expected through the week with forecast
highs in the mid to upper 90s and lows in the low 70s by Friday.

MGW

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Sat Jul 8 2023

VFR expected though most of the TAF period with best chances for
TSRA being at CSG b/w 0820-0824. SCT cu expected b/w 3-6kft
through rest of the aftn, w/ BKN150 moving in overnight. A stray
SHRA/TSRA possible elsewhere outside CSG but not likely. through
02Z. Winds to stay NW between 5-15kts.

//ATL Confidence...18Z Update...
Medium to High on TSRA probability/coverage/timing.
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  88  70  85 /  20  50  40  30
Atlanta         72  88  70  85 /  20  70  50  30
Blairsville     65  82  63  81 /  40  70  60  20
Cartersville    69  88  68  85 /  30  70  60  20
Columbus        73  90  72  86 /  30  80  60  60
Gainesville     72  87  69  85 /  20  60  40  30
Macon           73  91  72  86 /  20  60  50  60
Rome            71  88  68  87 /  40  80  60  20
Peachtree City  70  88  69  86 /  20  70  50  40
Vidalia         75  93  75  85 /  20  50  40  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Thiem
LONG TERM....07
AVIATION...Thiem
Hazardous weather outlook, Jul 8, 6:48 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
648 PM EDT Sat Jul 8 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-092300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
648 PM EDT Sat Jul 8 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms will remain possible throughout the
forecast area through this evening. Gusty winds, lightning, and
brief periods of heavy rain may accompany stronger storms but the
overall threat for hazardous weather will remain low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A Marginal Risk for Severe Thunderstorms is forecast for the
area on Sunday, and again for portions of Central Georgia on
Monday, with the possibility of isolated damaging winds gusts,
frequent lightning and heavy downpours.

In general, scattered summertime thunderstorms are forecast for
portions of Central Georgia on Tuesday and Wednesday, before
coverage expands areawide on Thursday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather to the NWS.

In the hours before

Special weather statement, Jul 8, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 8 2023

GAZ027-036-038-082345-
Madison GA-Oglethorpe GA-Clarke GA-
721 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Clarke,
northwestern Oglethorpe and south central Madison Counties through
745 PM EDT...

At 721 PM EDT, a strong thunderstorm was near Dunlap, or 8 miles
east of Athens, moving east at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Comer, Winterville, Colbert, Arnoldsville, Hull, Athens-Clarke
County, Dunlap and Smithonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3391 8330 3401 8333 3410 8316 3402 8307
      3390 8310
TIME...MOT...LOC 2321Z 256DEG 10KT 3399 8323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM EDTSpecial Weather StatementFFCOglethorpe31 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.